Can I be terminated for side effects of Prednisone for R.A

I have been employed for a little over a year at a company that is 'number oriented' If you do not make your numbers each month you can be written up and fired. I struggled the first few months but the numbers increased for 4 months until I was prescribed prednisone which made me confused, forgetful and aggresive. I am now on 2 final written warnings for two metrics, have been told neumerous times to 'update resume' and have had my personal manager tell me "you will never be a superstar, you are not a problem solver" I have a dr note stating the drop in my performance the past 4 months is due to side effects of prednisone for RA I am returning to work soon after FMLA leave of 10 days. Can I be terminated for performance that was out of my contorl due to a drug I am taking for a illness that has these side effects? I have been at the top of the required stats for the company for attendance, sales, and quality but for the one metric my numbers have been lower and lower. I have had my physician decrease the dosagre of prednisone I belever this will help but have been told daily I will be fired at the end of the month and one day was being pushed to quit. Do I have a case if I am terminated as I do have a dr note and have followed the rules? My manager has been 'off' treating me different offered to 'update my resume for me' and others with numbers lower than mine are not being threatened fired one is even being promoted sideways?

2 answers  |  asked Aug 21, 2011 06:11 AM [EST]  |  applies to Florida

Answers (2)

Arthur Schofield
To answer the question, more facts would be needed. You have your time off under the FMLA and they have an obligation to return you to work after that leave. Employer, however, has the right to expect certain levels of performance even if you find them unreasonable. Question arises as to whether you have the right to an accommodation under the American's With Disabilities Act. Would need to know more about your condition, how the medication affected performance and then what the employer could do to accommodate you. I would recommend you seek out counsel before returning to work.

posted by Arthur Schofield  |  Aug 22, 2011 11:05 AM [EST]
Phyllis Towzey
If your performance continues to suffer due to the effects of the medication -- and there is no reasonable accommodation your employer could make which would enable you to perform the essential functions of your job at acceptable levels -- then your employer could fire you. The Americans With Disabilities Act, as amended, provides that to be protected you have to be able to perform the essential functions of your job. A reasonable accommodation could include lowered expectations on this metric for a reasonable period of time while your medication is adjusted, but likely not on a permanent basis. If you must take the medication and the medication makes you confused, forgetful and aggressive, and those symptoms prevent you from adequately performing the essential functions of your job, then the employer would be able to let you go.

My advice is for you to consult an employment attorney with expertise in ADA issues so that they can review the specific facts of your situation.

posted by Phyllis Towzey  |  Aug 21, 2011 12:44 PM [EST]

Answer This Question

Sign In to Answer this Question

Related Questions with Answers

Have an Employment Law question?

Virginia Employment Lawyers

Matthew Sutter Matthew Sutter
Sutter & Terpak, PLLC
Annandale, VA
Edward Lowry Edward Lowry
MichieHamlett
Charlottesville, VA
Gerald Lutkenhaus Gerald Lutkenhaus
Virginia Workers Compensation & Disability Lawyer
Richmond, VA
Sheri Abrams Sheri Abrams
Sheri R. Abrams PLLC
Oakton, VA
Matthew Kaplan Matthew Kaplan
The Kaplan Law Firm
ARLINGTON, VA

more Virginia Employment Lawyers